Dear Dr. Roach: My mother is 81. In August of 2012, she went to the doctor for a physical. She had been taking no medication other than an albuterol inhaler as needed. They diagnosed her with hypothyroidism and prescribed 0.025 mg levothyroxine. Within 24 hours of taking this drug, her breathing became extremely labored and has remained that way. She does have COPD and emphysema, but she had those issues prior to beginning the medication. She used to be able to park in the parking lot, walk into the store, shop and return home. She may have had to stop to catch her breath but she was not wheezing or rattling when this would happen. Within 24 hours of taking this medication, she could not walk from her bathroom to her kitchen without severe wheezing.
She has asked if the medication could be causing the problem and was told it is not. She has had several tests (EKG, stress test, lung scan, etc.), and none has revealed the cause of the severe breathing problem.
Her doctor told her not to discontinue the medicine. However, he also will not change the medication to another brand. If she quits taking the medication, what ramifications could she suffer? - G.M.
Answer: Shortness of breath has four major causes: heart problems, respiratory system problems, anemia and neurologic causes. Levothyroxine, a form of thyroid hormone, can affect the heart in at least two ways. It can make congestive heart failure worse - in fact, an old-fashioned treatment for heart failure was to deliberately cause hypothyroidism (we have much better treatments now). Also, excess thyroid hormone can cause arrhythmias, especially atrial fibrillation.
I don't know of any way for thyroid hormone to affect the respiratory system, apart from an allergic reaction that might cause throat swelling. This would be exceptionally rare and acute, not something that would last for months.
I don't think anemia is possible since it started within 24 hours. That leaves neurologic causes, and the most common I see is anxiety, which certainly can become worse with excess thyroid hormone. That is one possibility.
However, your mother's dose of levothyroxine is a very small - about 1/4 the amount most people's bodies usually make. I have a hard time believing the levothyroxine is causing this degree of dyspnea. I certainly would stop the medicine to see what happens to the breathing. It seems unlikely that a new problem (such as a sudden worsening of COPD) happened at the exact time she started the levothyroxine, and that it hasn't been diagnosed based on any of the tests her doctor did.
It's more likely that it is anxiety-related or allergic than that the medicine is causing the problem. Tell her doctor that you are going to stop it to see what happens, and please let me know.